Ask the Doctor with Rob Riley - December 3
Dr. Rob Riley stopped by 16 News Now at noon to answer your weekly medical questions on December 3rd.
Question 1: "I’ve been having joint issues with my hips, feet, and hands where they are stiff and sore. The doctor has found calcium deposits or nodules in all the areas. Could this be lupus?"
The list of things that can cause joint pains is fairly long, and some of them are associated with calcium deposits in or around the joints and some have nodules. Osteoarthritis is the most common cause of joint pain, just due to wear and tear over time. People can form little nodules on their fingers, and calcium can be found on the edges of the joints. Rheumatoid arthritis is associated with a characteristic type of nodule, and people with gout can have nodules called tophi around the joints.
And in answer to our viewer’s question, lupus is on that list of conditions that can cause joint pain and nodules. Sorting this out requires a combination of a good history and physical exam, some blood tests, and sometimes analysis of fluid from the involved joints. It sounds like our viewer is already in the process of having this evaluated with her doctor and that’s the way to go to figure this out.
Question 2: "I’m recovering from pneumonia. It’s been a month. Should I still be tired?"
This is a really common situation and people are often surprised at how long it takes to feel all the way back to normal after a serious illness. With pneumonia, it’s not unusual for the fevers, the cough, and the shortness of breath to get better while the fatigue hangs on for weeks or even a few months. We see a similar situation in people who have had serious injuries or major surgeries. We’re not sure exactly what causes this fatigue to hang on but it does.
But here’s the good news: it gets better all by itself. If the fatigue is particularly severe or lasts particularly long, some blood work can be done to look for other causes, but most of the time, time is our friend here and things eventually get back to normal on their own.
Question 3: "I have been getting B12 shots, but haven’t had one in several months. My tongue is red and sore. Could B12 deficiency be the cause?"
Actually, it can. Swelling and redness of the tongue is called glossitis and vitamin B12 deficiency is one of the more common causes. B12 deficiency can also cause a type of anemia and it’s associated with problems with the nervous system including numbness and tingling and forgetfulness.
In the US, most of us get plenty of vitamin B12 in our diets, mostly from meat, seafood, dairy products, and eggs. But people who don’t eat these foods may need to supplement. And some of us take in enough but we don’t absorb vitamin B12 from our intestines as we should.
The diagnosis of vitamin B12 deficiency is made with a simple blood test. For most people found to be deficient, B12 shots may not be necessary as we now know that giving high doses of vitamin B12 by mouth works really well for most people. So our viewer with the sore tongue may benefit from getting her vitamin B12 level rechecked.